Kansas, 2017Blizzard in Kansas, April 29 to 30, 2017
April 29 to 30, 2017 · NWS DDC · 16 events in 16 counties and zones
An intense upper storm moved from the Four Corner region and interacted with an unseasonably cold air to produce a major blizzard across western Kansas. Cattle loss across western Kansas was estimated to be as much as 100,000 head.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense upper storm moved from the Four Corner region and interacted with an unseasonably cold air to produce a major blizzard across western Kansas. Cattle loss across western Kansas was estimated to be as much as 100,000 head. It was still estimated as much of the livestock was not found from either being buried in canyons and washes or wandered into Oklahoma. One electric company alone had around $75 million in damages to its infrastructure and it will take at least 3 years to fully repair. This unusual late spring storm was made more destructive by the weight of the snow, since it was very wet and driven by 50 to 60 MPH wind gusts. All roads across the western fourth of the state were closed and impassable for 1 to 2 days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 29, 5:00 AM CST, 0 minutes earlier.
Area forecast discussion, Apr 29, 5:00 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 AM CDT Sat Apr 29 2017
...updated aviation...
.SHORT TERM...(Today and tonight)
Issued at 304 AM CDT Sat Apr 29 2017
Early morning steady light to moderate rain that was ongoing as
of 08z was located along and south of a 700mb baroclinic zone
based on the SPC mesoanalysis page. RAP, NAM, and GFS were all in
good agreement in shifting this area of enhanced lift west and
north today as the upper low, located near the four corners region
at 00z Saturday, moves east across New Mexico. This steady
precipitation may briefly weaken during the afternoon but
occasional light precipitation will still be possible across all
of western Kansas.
RAP and NAM remain in good agreement with the rain changing over
to snow early Saturday morning west of a Scott City to Hugoton
line. This rain to snow line will then move east during the
afternoon and approach Wakeeney, Ness City, Dodge City and Liberal
by late day. Snow accumulations today remains somewhat unclear
given the warm surface temperatures and timing of the change over
from rain to snow. If all the snow that develops today does
accumulate on the ground then locations west of a Garden City to
Hugoton line could easily have 3 to 4 inches by evening. This plus
the additional snowfall expected tonight into early Sunday given
the location of the TROWAL/mid level deformation zone ahead of
the approaching upper low then snow totals in excess of 9 inches
will be possible before this event ends. At this time the areas
favorable for these higher snow totals will be along and west of a
Hugoton to Wakeeney line. A winter storm warning will be in
effect for these locations through Sunday.
Further east the main question on snow totals will be when the
rain changes over to snow, and then when will the accumulating
snow begin. Confidence still not very high but given the models
run to run consistency and the agreement between the RAP, NAM and
GFS this morning it appears that accumulating snow in excess of 2
inches will be possible west of a Hays to Meade line. Based on
these snowfall totals will go ahead in issue a winter weather
advisory for these locations.
In addition to this snowfall over the next 36 hours a strong
north wind can be expected across western Kansas. Wind speeds in
the 25 to 35 mph range with gusts to 50 to 55 will be possible at
times and this may create some blowing or drifting snow. Given
that this will be a heavy wet snow the blowing and drifting is
expected to be limited but these winds along with the heavy wet
nature of the snow may cause tree limbs to break and power
outages.
.LONG TERM...(Sunday through Friday)
Issued at 304 AM CDT Sat Apr 29 2017
By early Monday morning this winter storm system will be far
enough east/northeast to allow for some clearing skies to occur as
a surface ridge axis begins to build into western Kansas. Given
the expect sun on May first a decent amount of snow melt should
occur but given the expected snowfall from the weekend storm the
highs on Monday appear too high. Lows may also be a little too
warm early next week. This would lead to several mornings of
freezing or near freezing temperatures.
On Tuesday a cold front will move across western Kansas as an
upper level trough approaches from the northwest. As this next
upper level system crosses the Central High Plains Tuesday night
into Wednesday there will be a chance for rain across most of
western and central Kansas.
Once this next system moves east mid week an upper level ridge
will start to build east into the central and northern plains.
This will result in a warming trend along with a period of dry
conditions late week into next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 600 AM CDT Sat Apr 29 2017
Poor flight conditions through entire TAF pd. LIFR to IFR conditions
will continue through today as a major weather system moves through
with RA and SN and strong winds prevailing. Little/no improvement expected
through the overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 38 33 39 34 / 100 90 70 30
GCK 35 32 37 31 / 100 90 80 30
EHA 34 30 40 31 / 100 90 60 10
LBL 38 31 40 31 / 100 90 60 10
HYS 39 35 36 34 / 100 100 90 40
P28 48 38 46 36 / 100 80 50 20
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 PM this evening to 7 PM CDT
Sunday for KSZ031-045-064-077-078-086-087.
Winter Storm Warning until 7 PM CDT /6 PM MDT/ Sunday for KSZ043-
061>063-074>076-084-085.
Winter Storm Warning from 7 PM this evening to 7 PM CDT Sunday
for KSZ030-044.
&&
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Sugden
Hazardous weather outlook, Apr 29, 4:02 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
502 AM CDT Sat Apr 29 2017
KSZ030-031-043>046-061>066-074>081-084>090-301200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
502 AM CDT Sat Apr 29 2017 /402 AM MDT Sat Apr 29 2017/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
A winter storm warning and winter weather advisory is in effect. See
message for details.
Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Elevated risk
* Freeze: Significant risk
* Freezing rain: Limited risk
* Snow: Extreme risk
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Days 2-7 Discussion
-------------------
Moderate snow accumulations are still possible on Sunday. The weather
system will be winding down through the day. Frost and freeze conditions
are possible Monday and Tuesday.
Days 2-7 Hazards
----------------
* Sunday
- Non thunderstorm wind: Elevated risk
- Freeze: Significant risk
- Snow: Elevated risk
- Fire weather: Limited risk
* Monday
- Freeze: Significant risk
* Tuesday
- Lightning: Limited risk
- Freeze: Elevated risk
* Wednesday
- Lightning: Limited risk
- Freeze: Limited risk
* Thursday
No hazards.
* Friday
No hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
Blizzard, Hamilton
- When
- April 29, 5:00 AM CST to April 30, 9:00 PM CST
- Where
- Hamilton forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Snowfall of 24 to 30 inches was reported across the county. Drifts were 10 to 12 feet high. Cattle loss was over 10,000 head.
Blizzard, Stanton
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Stanton forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Snowfall of 24 to 30 inches was reported across the county. Drifts were 10 to 12 feet high. Cattle loss was over 10,000 head.
Blizzard, Morton
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Morton forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Snowfall of 18 to 20 inches was reported across the county. Drifts were 8 to 12 feet high. Cattle loss was over 5,000 head.
Blizzard, Kearny
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Kearny forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
Snowfall of 14 to 20 inches was reported across the county. Drifts were 8 to 12 feet high. Cattle loss was over 5,000 head.
Blizzard, Grant
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Grant forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Snowfall of 15 to 22 inches was reported across the county. Drifts were 8 to 12 feet high. Cattle loss was over 15,000 head.
Blizzard, Stevens
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Snowfall of 15 to 22 inches was reported across the county. Drifts were 8 to 12 feet high. Cattle loss was over 5,000 head.
Blizzard, Scott
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Scott forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Snowfall of 16 to 26 inches was reported across the county. Drifts were 8 to 12 feet high. Cattle loss was over 10,000 head.
Blizzard, Finney
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Finney forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snowfall of 10 to 18 inches was reported across the county. Drifts were 4 to 6 feet high. Cattle loss was over 5,000 head.
Blizzard, Haskell
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Snowfall of 8 to 16 inches was reported across the county. Drifts were 4 to 6 feet high. Cattle loss was over 15,000 head.
Blizzard, Seward
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Seward forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Snowfall of 2 inches across the far southeast part of the county to as much as 16 inches across the northwest sections was reported across the county. Drifts were 4 to 6 feet high across the northwest part of Seward County. Cattle loss was over 2,500 head.
Blizzard, Lane
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Lane forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Snowfall of 8 to 14 was reported across the county. Drifts were 4 feet high. Cattle loss was over 2,500 head.
Blizzard, Gray
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Gray forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Snowfall of 2 inches across extreme southeast Gray county to 9 inches across the remainder of the area was observed. Drifts were 2 to 4 feet high.
Blizzard, Ford
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Ford forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall was mostly 2 to 3 inches except from western Dodge City to the Gray county line amounts were 5 to 7 inches.
Blizzard, Trego
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Trego forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches was reported across the western half of the county while amounts across eastern Trego county were around 2 inches.
Blizzard, Ness
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Ness forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Snowfall of around 12 inches was reported across the northwest half of the county while amounts tapered to around 2 inches across southeast sections.
Blizzard, Hodgeman
- When
- April 29, 6:00 AM CST to April 30, 10:00 PM CST
- Where
- Hodgeman forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
Snowfall of around 10 inches was reported across the west half of the county while amounts tapered to around 1 to 2 inches across far eastern sections.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 29, 20174 deaths · 59 injured · $3.1 million · EF4 · 22 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 20171 death · 1 injured · $2.4 million · EF1 · 89 events
- Flash Flooding and Flooding in Missouri, April 29 to 30, 20171 death · $620,000 · 13 events
- Tornado and Flash Flooding in Louisiana, April 29 to 30, 2017$6.5 million · EF1 · 36 events
- Tornado and Flash Flooding in Missouri, April 29 to 30, 20171 death · EF0 · 26 events
- Tornado and Flash Flooding in Illinois, April 29, 2017$2.3 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2017$1.1 million · EF1 · 29 events
- Tornado and Hail in Mississippi, April 29 to 30, 2017$555,000 · EF1 · 16 events
- Tornadoes and Hail in Louisiana, April 29 to 30, 2017$250,000 · EF1 · 22 events
- Flash Flood and Flooding in Oklahoma, April 29, 20171 injured · $114,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Texas, April 29, 2017$55,000 · EF1 · 9 events
- Flash Flooding and Flooding in Illinois, April 29 to 30, 2017$86,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697289, 699520, 699521, 699522, 699523, 699524, 699525, 699526, 699529, 699530, 699531, 699533, 699535, 699536, 699537, 699538.